MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOSURE SYNC 9-10MM TIBIAL FIXATION; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. BIOSURE SYNC 9-10MM TIBIAL FIXATION; SCREW, FIXATION, BONE
Model Number 72202746
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during an arthroscopy a biosure "wing" broke while implantation.Surgery was resumed after a non-significant delay with a back-up device used in the originally drilled bone hole, no voids were left in the patient.Bone quality was normal.The insertion site was prepared with a drill size 8mm same as the tunnel´s size.No further complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.There was a relationship found between the device and the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the polymer found that the storage requirements, material specifications, and applicable tests were appropriately specified.A material certificate of analysis was required for the raw material.A visual inspection of the returned device found that it is not in its original packaging.One of the wings is fractured at the distal end, another is deformed at the distal end the device has debris on it.A review of the customer provided image finds the complaint device with one wing fractured away from the device and another wing deformed, based on the condition of the product material found during visual inspection, additional material testing is not required.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, improper preparation of the insertion site, or an inadvertent impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H2: additional information: b5 and h6: health effect - impact code.
 
Event or Problem Description
It was reported that during an arthroscopy a biosure "wing" broke while implantation inside the patient.Surgery was resumed after a non-significant delay with a back-up device used in the originally drilled bone hole, no voids were left in the patient.Bone quality was normal and broken pieces of the device were retrieved with tweezers.The insertion site was prepared with a drill size 8mm same as the tunnel´s size.No further complications were reported.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was received for evaluation.There was a relationship found between the device and the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the polymer found that the storage requirements, material specifications, and applicable tests were appropriately specified.A material certificate of analysis was required for the raw material.A visual inspection of the returned device found that it is not in its original packaging.One of the wings is fractured at the distal end, another is deformed at the distal end the device has debris on it.A review of the customer provided image finds the complaint device with one wing fractured away from the device and another wing deformed, based on the condition of the product material found during visual inspection, additional material testing is not required.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, improper preparation of the insertion site, or an inadvertent impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
BIOSURE SYNC 9-10MM TIBIAL FIXATION
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15215156
Report Number1219602-2022-01143
Device Sequence Number6289062
Product Code HWC
UDI-Device Identifier03596010648990
UDI-Public03596010648990
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093943
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/11/2025
Device Model Number72202746
Device Catalogue Number72202746
Device Lot Number50862103
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/21/2022
Supplement Date Received by Manufacturer09/15/2022
10/09/2022
02/02/2023
Initial Report FDA Received Date08/11/2022
Supplement Report FDA Received Date09/20/2022
10/12/2022
02/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/11/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale
Patient Weight69 KG